DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20184842

A questionnaire based study of adverse drug effects of antiepileptic drugs in a tertiary care hospital in Central India

Mohini Sachin Mahatme, Vartika Gupta, Sachin Keshavrao Hiware, Mrunalini Milind Hardas

Abstract


Background: Epilepsy is a common disorder of brain function which affects around 1% of world population. Due to nature of chronicity of this disease, long term medical treatment with Anti-Epileptic Drugs (AEDs) is required to achieve control of the seizures. Antiepileptic drugs are responsible for 5% of ADRs among all of the prescribed drugs. Due to the significant number of adverse drug reactions spontaneous reporting and knowledge about ADRs have gained the importance. Knowledge(K), attitude (A) and practices (P) studies are preferred nowadays so as to have the better understanding and implication of the studies for the benefit of the patients. Therefore, this study was planned to evaluate Knowledge, Attitude and Practices (KAP) regarding Anti-Epileptic Drug (AEDs) therapy in epileptic patients and their relatives and to create awareness regarding the same.

Methods: A questionnaire based study for assessment of KAP during a period of 2 months in patients of epilepsy and their relatives.

Results: The maximum side effects were seen in central nervous system and functions (80%) followed by dermatological problems (6.57%), visual defects (5.19%), GIT complaints (4.84%) and lastly sexual function impairment (3.34%). Carbamazepine was most commonly prescribed drug followed by phenytoin. Certain gender and age specific adverse events were found. 95% patients were found to be compliant with medicines’ dose and schedule.

Conclusions: The chronicity of epilepsy calls for long duration of treatment so consideration and addressing ADRs are essential to maintain compliance among patients.


Keywords


Adverse Drug Reactions, Antiepileptic Drugs, Knowledge, Attitude, Practice

Full Text:

PDF

References


Sharma HL, Sharma KK. Principles of Pharmacology. 3rd ed.; Hyderabad: Paras Publication; 2017:523.

Papadakis MA, McPhee SJ. Rabow MW. Current Medical Diagnosis and Treatment. 57th ed. New York: Mcgraw-Hill Education/ Medical publication; 2018:992.

Hall JE, Guyton AC. Textbook of Medical Physiology. 11th edition. Philadelphia, PA: Elsevier; 2006:743.

World Health Organization. ‎1998‎. Primary prevention of mental, neurological and psychosocial disorders. Geneva: World Health Organization. Available at: http://www.who.int/iris/handle/10665/42043 (accessed on 15 / 08 /2018)

Santhosh NS, Sinha S, Satishchandra P. Epilepsy: Indian perspective. Annals of Indian Academy of Neurology. 2014 Mar;17(Suppl 1):S3.

Kasper DL, Fauci AS, Hauser SL, Longo DL, Jameson, JL, Loscalzo J. Harrison's Principles of Internal Medicine. 18th edition. New York: Mcgraw-Hill Education/ Medical publication; 2012:3254-3256.

Mattson RH. Medical management of epilepsy in adults. Neurology. 1998 Nov 1;51(5 Suppl 4):S15-20.

Blume WT. Diagnosis and management of epilepsy. Can Med Associa J. 2003 Feb 18;168(4):441-8.

Suman A, Gosavi D. Study of Adverse Drug Effects of Antiepileptic Drugs used in Pediatric Patients in a Tertiary care rural Hospital-a Pharmacovigilance Study. J Youn Pharmac. 2017 Jan 1;9(1).

Vickrey BG, Hays RD, Rausch R, Sutherling WW, Engel Jr J, Brook RH. Quality of life of epilepsy surgery patients as compared with outpatients with hypertension, diabetes, heart disease, and/or depressive symptoms. Epilepsia. 1994 May;35(3):597-607.

Casetta I, Granieri E, Desiderá M, Monetti VC, Tola MR, Paolino E, et al. Phenytoin-induced gingival overgrowth: a community-based cross-sectional study in Ferrara, Italy. Neuroepidemiology. 1997;16(6):296-303.

Le J, Nguyen T, Law AV, Hodding J. Adverse drug reactions among children over a 10-year period. Pediatrics. 2006 Aug 1;118(2):555-62.

Clarkson A, Choonara I. Surveillance for fatal suspected adverse drug reactions in the UK. Archives of disease in childhood. 2002 Dec 1;87(6):462-6.

Wong IC, Lhatoo SD. Adverse reactions to new anticonvulsant drugs. Drug Safety. 2000 Jul 1;23(1):35-56.

Sridharan R, Murthy BN. Prevalence and pattern of epilepsy in India. Epilepsia. 1999 May;40(5):631-6.

Kuzmanova RN, Stefanova IZ, Velcheva IV, Stambolieva KI. Translation, adaptation and validation of the Bulgarian version of the SIDAED questionnaire. J Biom Clin Resear. 2015 Jun 1;8(1):19-25.

Kharkar M, Bowalekar S. Knowledge, attitude and perception/practices (KAP) of medical practitioners in India towards adverse drug reaction (ADR) reporting. Perspectives in clinical research. 2012 Jul;3(3):90.

Narayan SS, Sharma GK, Rodrigues RJ, Kulkarni C. Pattern of adverse drug reactions to anti‐epileptic drugs: a cross‐sectional one‐year survey at a tertiary care hospital. Pharmacoepidemiology and Drug safety. 2008 Aug 1;17(8):807-12.

Shorvon SD, Chadwick D, Galbraith AW, Reynolds EH. One drug for epilepsy. Br Med J. 1978 Feb 25;1(6111):474-6.

Anderson M, Egunsola O, Cherrill J, Millward C, Fakis A, Choonara I. A prospective study of adverse drug reactions to antiepileptic drugs in children. BMJ open. 2015 May 1;5(6):e008298.

Varun T, Sebastian J, Ramesh A, Narahari MG, Bs K, Harsha S. Prospective Monitoring and Reporting of Adverse Drug Reactions associated with Antiplatelet and Antiepileptic Drugs in a South Indian Tertiary Care Teaching Hospital. Ind J Pha Practi. 2012;5(3).